Coming off prednisolone??? (long)

My asthma has been a lot worse lately. It hasn't been bad enough to go to hospital (last time was June & July last yr d/t a cold and then the flu).

So 3 weeks ago I had to put myself on prednisolone - trigger was/is heartburn - at least I presume so, my asthma gets worse when my heartburn increases.

I took 25mgs pred for 4 days + the usual seretide (250/25 2 puffs 2x /day). I improved after the 4 day, took myself off pred and a few days later my asthma worsened again. I did the same thing added pred (25) + seretide, same thing happened my asthma started to get get worse, waking up at night w/asthma, sob, wheezy, coughing you get the point.

I took myself off pred only 3 days ago now my asthma is worsening again (nb the trigger seems to always be heartburn, + I think all the dust in my room which I guess contributes to the night time symptoms). My best peak flow is 510/20 which I have managed a few times after being on pred 50mg x7 days or a weaning dose x2 weeks, I can get 420 on a good day if I've been taking seretide religously, but most of the time it's in my 'upper yellow zone' 360-380. Atm I am blowing between 310 (mornings) - 360 and need ventolin every 3-4 hrs, sometimes atrovent.

So question- how do I get myself of prednisolone without my asthma worsening?? It's so frustrating, bit scary b/c I know if I catch a resp infection (= #1 major trigger) I'd be doomed....

Thanks.

3 Replies

oldestnewest
  • Heartburn can make asthma worse and should be treated with the right medication the prevent your asthma worsening. Prednisolone wil increase acid in your stomach which will increase your asthma syptoms. When taking pred it should be taken 2 hours after antacid med as the pred will stop the antacid working.

    Also when you are taking doses of steriods are you not doing so under direction of GP 40mg is the standard dose for an exaccerbation of asthma and then should be decreased after 3 or 5 days by 5 mg, and again every 3 or 5 days by 5mg until you are off. Some people reduce there dose even slower to stop the yo yoing around with the doses and preventing needing more courses of pred etc.

    You really should speak to your resp/asthma nurse specialit so that you have a good protocol in place.

    Louise

  • Lou said it all you need to take it slowly in order to sucseed without splatting. I get terrible heartburn when bad and as lou said you need to address this and get it under contol with medication, I still struggle with upping and reducing my pred and ive been on it for 5yrs!!! Just dropped by 2.5mgs!! and splatting so got email of cons and am back up :( at least till u see him in 2 weeks if not b4!!

    Lou gave you good advice that youo need to speak to your doc or asthma nurse about a structered plan to have in place and if when reducing you feel your slipping back go back to the last dose you dropped and wait a bit longer before trying again rather the dropping completly, splatting and ending up on top whack again,

    Good luck

    Love Andrea xxx

  • Thanks for your help. :-)

    I have told my dr that I'm getting heartburn, she put me on zantac + I take mylanta (liquid) when I'm experiencing symptoms of heartburn just b/c it has a 'soothing' effect. It doesn't work that great though b/c I'm getting the heartburn everyday + it wakes me up at least 2-3 times a night. Thing is my dr isn't aware that I'm getting heartburn this frequently. I was/am a bit embarrassed to make a 'big deal' out of it b/c it's such a minor thing.

    My usual dose of pred is 50mg for 2 days 25mg for 2 days then 12.5mg for days - unless I've been in hospital they usually do 50mg for 7 days or just the 2-3 weeks weaning off.

    I do have an appointment with my GP this Friday so I'll be sure to get it sorted out .

    Thanks again.. :-D

You may also like...